POZ Community Forums

Main Forums => I Just Tested Poz => Topic started by: aNotherChatper on September 03, 2018, 04:11:03 am

Title: Peripheral Neuropathy? Help!
Post by: aNotherChatper on September 03, 2018, 04:11:03 am
I started treatment on a generic version of Efavirenz/Lamivudine/Tenofovir (by MYLAN) and after 4 months, I was still on the same drug but from another company (POM).

Ofcouse, being naive to the treatment options, I assumed the side effects (of the MYLAN version) was to be expected, as with any drug. However, when I started the POM-produced version, there was virtually no side effect. For a while I honestly assumed the drugs weren't working, until I went for the bi-yearly VL count and I was sure undectectable. Interesting.

However, I was switched (again!) to the MYLAN version. The pharmacist claimed since both the drugs were of similar chemical composition, I'd be fine. Right after my first dose, my body screamed otherwise. But since I live in a country where those are basically the available drugs, I hoped my body would get accustomed and adjust. No, my body didn't. The side effects subsided but it was more like a hovering shadow, turning on and off at intervals. The brain-fog that also wasn't evident when I was on POM came back. I also started feeling muscular pains around my left biceps. On and off.

Then, yesterday (after a 40+day dose) I started feeling very uncomfortable stinging and burning in my skin over large parts of my body. It had started as an unusual warmth in my feet...Now it is just about everywhere else. Clearly, it felt like the peripheral neuropathy episode I had when I seroconverted. My viral load is undetectable with a cd4 count near 500. I am visibly concerned. I've read certain drugs have the tendency to trigger PN.

Diabetes...?

A drug toxicity reaction? Or possibly something altogether different? I am desperate for help with this. I have no one else to talk to as none of my family is aware of my condition. Thank you.
Title: Re: Peripheral Neuropathy? Help!
Post by: Jim Allen on September 03, 2018, 04:43:41 am
Hiya,

Also sorry to hear you feel unwell.

As for the PN you can't self-diagnose neuropathy.

Also as you correctly point out there are plenty of more common issues that cause neuropathy, and symptoms are often misunderstood.

HIV neuropathy in this day and age is on the rare side for newbies and normally from having years of untreated HIV infection, and normally limited to older classes of drugs that you are not on. Its a shame they list it on all drugs from the same category regardless.

Quote
The pharmacist claimed since both the drugs were of similar chemical composition, I'd be fine

Indeed, not sure how switching to a different brand of the same drug would not be a trigger as pharmaceutical a true generic & branded product have the exact same contents. Also very odd it happened on the very first dose.

Anyhow sorry to hear your having problems but keep working with your doctor and treat whatever you find along the way that is making you sick, including the symptoms of PN.

As said many common enough underlying things can cause it that would need to be checked for your own long term health by a doctor

Take care

Jim
Title: Re: Peripheral Neuropathy? Help!
Post by: Bunny on September 16, 2018, 06:38:17 am
Sorry to hear you have the symptoms of PN, may NRTI class drugs are main culprits to cause PN.

When I was on d4t I started PN mildly and after many more pills taking to give relief not worked for me.

After only switching to d4t to azt PN gives me subsidy. I am not able to walk perfectly approx one year. Only time will gives the relief to PN, it takes to me approx two years to get rid of PN pains. Now I am perfectly alright

Make sure what causing to you PN symptoms. Remembering my doctor says to me HIV itself to cause PN.

https://forums.poz.com/index.php?topic=41312.0
Title: Re: Peripheral Neuropathy? Help!
Post by: Grasshopper on September 16, 2018, 01:06:33 pm
Maybe the non-active ingredients (excipients !) differ, and are possibly the cause of the side effects